Hello Dr. Rassman,
I am a 21-year-old male student who has been taking Propecia 1mg daily for almost 3 years. When I began taking the drug, I experienced both maintaience and regrowth, and I love my new hair. I have, however, in the last 6 months or so, experienced problems. After several years, side effect free, I experienced the loss of morning erections and the inability to perform in the bedroom. Could it be that the side effects “snowballed” over time? I really like the meds; they have served me better than expected. Have you ever heard of this happening before? Also, I am a heavy smoker.
I doubt that finasteride side effects have accumulated or “snowballed” over time. The side effects may NOT be related to Propecia (finasteride 1mg) and could be associated with your smoking (which does impact blood supply to small blood vessels) or even something else entirely (I don’t know your medical history, so I can only make assumptions). One of the many side effects of cigarette smoking (aside from lung cancer and death) is impotence. You can experiment and find out the cause by:
- stop taking the Propecia for 2 weeks and see if the sexual problem goes away, as it should if it is Propecia related
- stop smoking
You should seek the help of the doctor who has prescribed Propecia to you.